Ricerca avanzata

Home > Riviste > Minerva Anestesiologica > Fascicoli precedenti > Minerva Anestesiologica 2012 Luglio;78(7) > Minerva Anestesiologica 2012 Luglio;78(7):847-50



Rivista di Anestesia, Rianimazione, Terapia Antalgica e Terapia Intensiva

Official Journal of the Italian Society of Anesthesiology, Analgesia, Resuscitation and Intensive Care
Indexed/Abstracted in: Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 2,036

Periodicità: Mensile

ISSN 0375-9393

Online ISSN 1827-1596


Minerva Anestesiologica 2012 Luglio;78(7):847-50


Posterior reversible encephalopathy syndrome in the Intensive Care Unit after liver transplant: a comparison of our experience with the existing literature

Lunardi N. 1, Saraceni E. 1, Boccagni P. 2, Segato M. 1, Bortolato A. 1, Manara R. 3, Rossi S. 1, Ori C. 1

1 Department of Pharmacology, Anesthesiology and Intensive Care, University Hospital of Padua, Italy;
2 Department of Surgical and Gastroenterological Sciences, Hepatobiliary and Liver Transplantation Unit, University Hospital of Padua, Italy;
3 Unit of Neuroradiology, University Hospital of Padua, Italy

Posterior reversible encephalopathy syndrome (PRES) is a rare disease characterized by altered mental status, seizures, headache, vomiting and visual disturbances, most often described after transplantation and immunosuppressive therapy. PRES is commonly first diagnosed by the neuroradiologist, rather than the clinician, as it is characterized by very typical magnetic resonance imaging (MRI) features, i.e., hyperintense lesions in the territories of the posterior cerebral artery. Here we report our experience in the Intensive Care Unit (ICU) with a case of tacrolimus-related PRES after liver transplant, presenting with sudden neurological deterioration and diffuse and massive hyperintensities upon brain MRI. Discontinuation of tacrolimus, as prompted by the established literature, permitted the patient to eliminate tacrolimus-associated toxicity, whereas its substitution with everolimus and mycofenolic acid allowed the maintenance of immunosuppression while avoiding acute organ rejection and reducing the dosage of corticosteroids. The lowering of blood pressure with drugs reported in the literature for use in PRES proved to be effective but challenging, requiring the use of multiple drugs and only slowly leading to proper control of hypertensive peaks. Nonetheless, hypertension management and supportive therapy allowed for a complete neurological restitutio ad integrum of the patient. In conclusion, tacrolimus-related brain adverse events need to be promptly recognized, especially during the first months after transplantation. When tacrolimus-related PRES occurs, immunosuppressive therapy may be safely and efficiently switched to everolimus and mycofenolic acid. This strategy may help not only to avoid acute organ rejection but also to reduce the dosage of corticosteroids, which might interfere with proper control of hypertension.

lingua: Inglese


inizio pagina